Methadone Overdose Signs And Risk Factors

Methadone overdose is a condition that can, in serious cases, lead to respiratory depression, coma, and death. Knowing the signs of an overdose and risk factors may help prevent fatal outcomes if treatment is sought quickly.

Signs Of A Methadone Overdose

Methadone is an opioid-based medication. Taking an excessive dose of methadone, or mixing it with other drugs, can lead to drug overdose.

Knowing the signs of a drug overdose can be life-saving. Without quick treatment, severe cases of methadone can be deadly. With treatment, recovering from overdose is possible.

Find out more about the benefits of using methadone

Signs Of Methadone Overdose

Overdosing on opioids like methadone can be lethal if treatment isn’t administered quickly. Knowing signs and symptoms of an overdose can help prevent fatal outcomes.

Signs of methadone overdose might include:

  • difficulty breathing
  • very slow or stopped breathing
  • weak pulse
  • cold, clammy skin
  • unable to speak
  • mental confusion
  • extreme drowsiness
  • small, pinpoint pupils
  • bluish or ashen skin
  • limp muscles
  • loss of consciousness

If someone has collapsed, stopped breathing, or is showing other severe symptoms of an overdose, don’t wait. Call 911 for emergency medical assistance right away.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

What To Do If Someone Has Overdosed On Methadone

If someone has overdosed on methadone, it’s important to act very quickly. If the person is unresponsive or has passed out, here’s what to do:

1. Call 911

In the case of overdose, emergency medical attention should be sought right away. Call 911 and tell them you think someone has overdosed on methadone.

A paramedic routed through the 911 call system or your local poison control can come to the scene, administer naloxone, and provide medical transport to an acute hospital setting.

2. Administer Naloxone (Narcan)

If you have naloxone (Narcan) handy, loved ones should administer the first dose as quickly as possible. This is an opioid overdose reversal drug that can block the effects of opioids in the brain.

How to do this:

  • Nasal spray: Place the device up into one of the nostrils, make sure it’s fully inserted, and click the plunger.
  • Injectable: Draw up the entire vial of naloxone into the needle. Inject the naloxone directly into the front of the thigh (thigh muscle) or shoulder muscle.

If the person is still unresponsive after two to three minutes, administer a second dose. Injectable Narcan can be injected through a person’s clothing.

3. Gather Information About the Victim

When you call for emergency help, it’s likely that the dispatcher will ask for information such as the type(s) of drugs taken and personal information about the victim.

This information may also be requested by paramedics who arrive on the scene.

What they may ask for:

  • age of the individual
  • type(s) of drugs taken
  • amount of drug(s) taken
  • weight of the person
  • any drug allergies
  • symptoms of overdose

Be honest. Even if someone has taken illicit drugs, being truthful about the nature of an overdose is the best way to ensure that the overdose victim can receive the treatment they need.

4. Find Additional Treatment

Methadone overdose can be a sign of a serious substance use problem. If someone has overdosed on methadone, acute stabilization is just the first step for getting help.

After an overdose, staying in a hospital for observation may be required. It may also be recommended that a person seek further treatment through a drug rehab center.

What Causes Methadone Overdose?

Methadone overdose can occur if someone has taken a very high dose of methadone, or if they mix a high dose of methadone with another drug.

Overdose is the body’s response to an overload of drugs in the system. When this occurs, the body may react by shutting down. This can affect basic functions of the heart, brain, respiratory system, and other vital organs.

Risk Factors For Methadone Overdose

Anyone who takes an extremely high dose of methadone can be at risk for overdose. Certain risk factors, however, may increase this risk.

Risk factors for fatal methadone overdose include:

  • taking methadone with other CNS depressants (e.g. opioids, alcohol, benzodiazepines)
  • taking methadone with illicit drugs (e.g. cocaine, methamphetamine)
  • injecting methadone
  • taking methadone after completing detox
  • taking street forms of methadone
  • having poor kidney or liver function
  • using drugs alone

If someone is at risk for methadone overdose, it may be helpful to keep naloxone on hand. In some states, this can be acquired at a pharmacy with or without a prescription.

Find Treatment For Opioid Abuse And Addiction Today

If someone you know has overdosed on methadone, this may be a sign that they need further treatment.

By calling our helpline we can:

  • identify substance abuse treatment options for you or a loved one
  • explain what your treatment options are
  • help you find a treatment program that’s right for you

Call us today to find a treatment program for opioid abuse or addiction at a rehab center near you.

Published on

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400